Minnesota, 2023

Hail in Minnesota, July 22, 2023

July 22, 2023 · NWS FSD · 7 events in 5 counties and zones

Limited instability and shear led to rapidly developing and dissipating storms. The strongest storms briefly produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$56,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Limited instability and shear led to rapidly developing and dissipating storms. The strongest storms briefly produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 22, 1:40 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 22, 1:40 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Sat Jul 22 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 240 PM CDT Sat Jul 22 2023

A relatively weak wave will continue to drop south through MN into
IA late this afternoon and evening. With some weak low to mid level
warm advection and a weaker cap late this afternoon isolated
thunderstorms will be possible. With CAPE values generally 1000 J/kg
or lower and fairly weak shear severe weather is not expected to be
very widespread. However, with a very dry sub cloud layer leading to
DCAPE values around 1200 J/kg there could be some gusty winds with
the stronger storms, possibly as high as 65 mph. Hail could reach
dime size. The better chances for this will be mostly near and east
of I-29. This activity should be mostly diurnally driven so not much
activity expected after sunset. There is some potential for an
isolated thunderstorm near the Missouri River in central SD as well
as a few locations have heated out. Lows will be mild in the upper
50s to lower 60s.

Northwest flow aloft with building heights should lead to a dry and
increasingly warm Sunday. Model soundings show a very strong cap in
place in most locations, weakest in central SD, so not expecting
storms to develop. Highs from the mid 80s in southwest MN to the mid
90s in central SD.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jul 22 2023

Sunday night into Monday morning a wave will drop south into the
area and increase the mid level warm air advection. This should
allow for isolated to scattered thunderstorms to develop, with the
better chances near and east of I-29. While isolated severe storms
will be possible the overall threat should be on the lower end.

Monday afternoon and night looks dry for now but if the wave is a
little slower or if any boundaries are left behind additional
activity will be possible. Temperatures start to climb on Monday
with highs from the mid and upper 80s east of I-29 to the mid 90s
in central SD.

Tuesday into Saturday will see upper level ridging try to build into
the area but some weak energy may occasionally beat the ridge down a
bit. One potentially better piece of energy looks to be from about
Wednesday night into Thursday night, but still far enough out not to
worry too much about details. Otherwise very warm with lows from the
mid 60s to lower 70s and highs in the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1225 PM CDT Sat Jul 22 2023

Isolated showers and thunderstorms will be possible this afternoon
into the evening, but most activity should diminish pretty
quickly after sunset. The better chances will be near and east of
I-29. The stronger storms later in the afternoon may produce
strong wind gusts to 65 mph. Outside of any showers and
thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 22, 3:10 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Sat Jul 22 2023

SDZ038>040-050-052>070-230915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
410 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. While the risk of severe weather is low, isolated stronger
storms could produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Increasing heat will build east across the region Sunday through
much of next week. Tuesday through Thursday, widespread highs in the
90s are likely, with heat indices possibly topping 100 degrees.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ071-230915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Union-
410 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. While the risk of severe weather is low, isolated stronger
storms could produce strong wind gusts of 60 mph and hail up to one
inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Increasing heat will build east across the region Sunday through
much of next week. Tuesday through Thursday, widespread highs in the
90s are likely, with heat indices possibly topping 100 degrees.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Lyon

When
July 22, 1:45 PM CST to 1:55 PM CST
Where
Lyon County, 5.73 mi SE of Dudley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.370, -95.600

Hail lasted for around 10 minutes, with a few stones up to half-dollar size.

Hail, Lincoln

When
July 22, 2:18 PM CST to 2:20 PM CST
Where
Lincoln County, 1.21 mi NE of Arco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.390, -96.180

Hail, Lincoln

When
July 22, 2:52 PM CST to 2:55 PM CST
Where
Lincoln County, 1.47 mi SSW of Ivanhoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -96.260

Hail varied from dime to quarter size.

Hail, Cottonwood

When
July 22, 3:30 PM CST to 3:33 PM CST
Where
Cottonwood County, 0.85 mi SW of Westbrook
Measured
1 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
44.040, -95.440

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Murray

When
July 22, 3:50 PM CST to 3:53 PM CST
Where
Murray County, 2.1 mi WNW of Lake Wilson
Measured
0.88 in hail
Crop damage
$46,000
Reported by
Public
Coordinates
44.010, -96.010

While most hail was pea size, several penny to nickel size stones were mixed in. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Murray

When
July 22, 4:03 PM CST to 4:06 PM CST
Where
Murray County, Chandler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -95.950

Hail, Nobles

When
July 22, 4:53 PM CST to 4:56 PM CST
Where
Nobles County, 2.3 mi SSE of Org
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.550, -95.630

Hail was mostly pea size, with several as large as a quarter. Winds accompanying the hail were estimated to be around 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123976, 1123975, 1123979, 1123977, 1123980, 1123981, 1123978.